Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 60, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 24, 1997, 10:03 PM EDT for Isabella County, Montcalm County, Michigan. It was in force for 77 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 24, 1997, 10:03 PM EDT (02:03 UTC)
- Expired
- Jun 24, 1997, 11:20 PM EDT
- In force
- 77 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Isabella County, MI, Montcalm County, MI
The radar
The Grand Rapids radar (KGRR), 78 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 10:20 PM EDT | Thunderstorm Wind | Howard City, MI | Several trees were downed in a trailer park in Howard City. |
| Jun 24, 11:15 PM EDT | Thunderstorm Wind | Winn, MI | Straight-line winds blew down a barn along Fremont Road in Rolland Township. Large pieces of sheet metal from the barn could be found nearly 3/4 mile to the north. |
| Jun 24, 11:15 PM EDT | Thunderstorm Wind | Mt Pleasant, MI | Tree reported down on vehicle in Mount Pleasant. Trees also reported downed in Blanchard, Weidman, Winn, and Shepherd from severe thunderstorm. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 10:00 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 2.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2016 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
396 WUUS1 KGRR 250203 SVRGRR MIC035-073-117-250320- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1003 PM EDT TUE JUN 24 1997 * SEVERE THUNDERSTORM WARNING FOR CLARE COUNTY - CENTRAL LOWER MICHIGAN ISABELLA COUNTY - CENTRAL LOWER MICHIGAN MONTCALM COUNTY - CENTRAL LOWER MICHIGAN * UNTIL 1120 PM EDT * SOME LOCATIONS AFFECTED GREENVILLE AROUND 1020 PM EDT HARRISON AROUND 1020 PM EDT STANTON AROUND 1025 PM EDT CLARE AROUND 1030 PM EDT MOUNT PLEASANT AROUND 1035 PM EDT * AT 959 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER REPORTS INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM MARION TO JUST WEST OF HOWARD MOVING EAST AT 45 MPH. THIS LINE OF STORMS HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS DCZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 8:29 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jun 24, 8:29 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 828 PM EDT TUE JUN 24 1997 THE LEADING EDGE OF THE SQUALL LINE ALREADY 1/4 OF THE WAY ACROSS LAKE MI. MODIFIED THE DTX 00Z SOUNDING FOR GRR AND IT YIELDED CAPES GTRN 4000 J/KG AND AN LI OF -8 FOR SW LWR. XPCT LK MI TO WEAKEN THE LINE A LITTLE...HWVR...ONCE THE AIR MASS ON THIS SIDE OF THE LAKE IS MORE UNSTABLE THAN THE WESTERN SIDE WAS. XPCT THE SRN TIP OF THIS LINE TO REACH BIV AROUND 02Z. AS A RESULT...WL BEEF UP THE ZONES TO HANDLE THE APPROACHING SQUALL LINE FOR THE NRN 1/2 OF OUR CWA. XPCT ONLY A COUPLE HOUR WINDOW OF PCPN WITH THIS LINE TNGHT. TEW
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 9:49 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Osceola | 61 min |
| Jun 24, 10:03 PM EDT | Severe Thunderstorm Warning | GRR | Clare | 77 min |
| Jun 24, 10:50 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 80 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.